Alert archive / Missouri / Areal Flood Warnings in 2021

Areal Flood Warning 5, NWS Springfield, MO

January 25, 2021Howell County, Texas County, Missouri

NWS Springfield, MO issued this areal flood warning at Jan 25, 2021, 12:16 PM CST for Howell County, Texas County, Missouri. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 25, 2021, 12:16 PM CST (18:16 UTC)
Expired
Jan 25, 2021, 6:00 PM CST
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Howell County, MO, Texas County, MO

The radar

The Springfield radar (KSGF), 130 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 25, 6:00 PM CSTHEAVY RAIN 3.110 Nnw West Plains, MO24HR RAINFALL TOTAL OF 3.10 INCHES AT THE WEST PLAINS AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.3 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2021-01-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2021-01-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 222 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
509 m above ground
0-6 km bulk shear
91 kt
0-1 km storm-relative helicity
222 m²/s²
0-3 km storm-relative helicity
638 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

330 
WGUS43 KSGF 251816
FLWSGF

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Springfield MO
1216 PM CST Mon Jan 25 2021

MOC091-215-260000-
/O.NEW.KSGF.FA.W.0005.210125T1816Z-210126T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Howell MO-Texas MO-
1216 PM CST Mon Jan 25 2021

The National Weather Service in Springfield has issued a

* Flood Warning for...
  Northern Howell County in south central Missouri...
  Southeastern Texas County in south central Missouri...

* Until 600 PM CST.

* At 1216 PM CST, the Missouri highway department continues to 
  report ongoing flooding at several low water crossings in southern 
  Texas and northern Howell Counties. Between 1 and 3.5 inches of 
  rain have fallen over the last 12 hours.

* Some locations that will experience flooding include...
  West Plains, Mountain View, Willow Springs, Pomona, Clear Springs, 
  White Church, Peace Valley, Arroll, Pine Crest and Siloam Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3706 9210 3720 9190 3721 9182 3711 9165
      3679 9166 3678 9211 3679 9211 3680 9210
      3706 9209

$$
1 follow-up statement
635 
WGUS83 KSGF 252354
FLSSGF

Flood Statement
National Weather Service Springfield MO
554 PM CST Mon Jan 25 2021

MOC091-215-260004-
/O.EXP.KSGF.FA.W.0005.000000T0000Z-210126T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Howell MO-Texas MO-
554 PM CST Mon Jan 25 2021

...FLOOD WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR NORTHERN 
HOWELL AND SOUTHEASTERN TEXAS COUNTIES...

Still be cautious for any low water crossings that may still have 
water flowing over them. Please continue to heed remaining road 
closures.

LAT...LON 3706 9210 3720 9190 3721 9182 3711 9165
      3679 9166 3678 9211 3679 9211 3680 9210
      3706 9209

$$

TO

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this areal flood warning went out at Jan 25, 11:43 AM CST, 33 minutes earlier.

Area forecast discussion, Jan 25, 11:43 AM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1143 AM CST Mon Jan 25 2021

.UPDATE...
Issued at 1138 AM CST Mon Jan 25 2021

Will be letting the Flash Flood Watch go at noon. Most of the rain
has shifted east. We will still see excessive runoff and flooded
low water crossings continue. Some longer stem rivers as well.

&&

.SHORT TERM...(Today and tonight)
Issued at 225 AM CST Mon Jan 25 2021

Strong surface low was located over south central OK near the Red
River early this morning. Showers and embedded thunderstorms were
occurring across most of the Ozarks and extreme southeast Kansas
and extended all the way back into northeast TX. 30-50kt low level
jet nosing into southern MO and transporting good low level
moisture into the region. Aloft, we have a couple of features
worth mentioning. Broad southwest flow with 100+kt upper level jet
was transporting Pacific moisture into the area aloft as well with
good synoptic scale lifting ahead of a shortwave lifting northeast
across the plains. A second wave was diving southeast along the
west coast which will further deepen the main trough.

For today, the surface low is expected to lift northeast across
southeast Kansas and into west central MO by 00z. Showers and
thunderstorms will continue through the remainder of the
overnight. A dry slot will start moving into the southwest portion
of the forecast area toward 12z and push northeast through the
area throughout the day. This will traverse the best moisture axis
eastward across the Ozarks during the morning, with rain ending
from west to east during the day. Some lingering showers will be
possible near the low across central Missouri during the afternoon
hours. The precipitation this evening and tonight should remain
north and east of our forecast area as the colder air begins to be
pulled southeastward into the area behind the low. So we are not
expecting any wintry precipitation with this event.

Plenty of rain however with widespread 1 to 2 inch amounts. Areas
with embedded thunder could have localized higher amounts. Will
maintain the flood watch through Noon today for areas mainly along
and south of the I-44 corridor, which is where the higher qpf
totals should occur. Wintertime heavy rain events flood more
easily due to lack of vegetation, so despite the lower soil
moisture content, we are anticipating some low lying areas to
flood.

As the low lifts north today, warmer air will be drawn north with
it and could see some areas of southwest MO get into the upper 50s
to low 60s. Areas of central MO will probably not get higher than
the mid 40s. Lows tonight will range from the mid 20s over our
western CWA to the mid 30s in the southeast.

.LONG TERM...(Tuesday through Sunday)
Issued at 225 AM CST Mon Jan 25 2021

The next upper level system which was currently developing along
the west coast, will begin to shift into the high plains on
Tuesday and into our forecast area Tuesday night into Wednesday.
Precipitation totals don't look overly impressive at this time,
but we could see some light snow and light rain with this system.
At this time, little or no winter impacts are expected.

Behind this system, upper ridging will build east into the area as
another storm system digs into the west coast. This will provide
some warming late in the week into the early part of the weekend
with some 50s returning to the area.

Another storm system will bring some rain to the area Saturday
into Saturday night.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1138 AM CST Mon Jan 25 2021

KSGF/KJLN/KBBG tafs: Low pressure over northeast OK/southeast KS
will shift northeast early in the period. Gusty southeast winds
will quickly veer to the southwest, then eventually west and
northwest later in the period. Variable ceilings, generally IFR
or MVFR should continue although some breaks will be posisble.
Drizzle will also occur at times over the next few hours.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch until noon CST today for MOZ082-088-090>098-
     101>106.

KS...NONE.
&&

UPDATE...DSA
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...DSA
Hazardous weather outlook, Jan 25, 10:21 AM CST, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1021 AM CST Mon Jan 25 2021

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-261630-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1021 AM CST Mon Jan 25 2021

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited flooding risk.
  Limited lightning risk.
  Limited non thunderstorm wind risk.
  Limited fog risk.

DISCUSSION...

Widespread rain will end over central and south central Missouri
by early afternoon. Heavy rain from earlier today and last night will
continue to cause excess runoff which will lead to low water
crossing flooding. Some roads will remain flooded into Tuesday.

Isolated thunderstorms will be possible this morning over south
central Missouri. Small hail will be possible with a stronger
storm or two.

Wind gusts of 30 to 35 mph will be possible today over parts of
the Missouri Ozarks and southeast Kansas as a strong low lifts
northeast across southeast Kansas into west central Missouri.

Areas of dense fog will occur in higher terrain of the southern
Missouri Ozarks, mainly this morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Rain and snow are possible Tuesday night into Wednesday. Some
minor snow accumulations, mainly on grassy and elevated surfaces,
will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

DSA

In the hours before

Local storm report, Jan 25, 8:11 AM CST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
811 AM CST MON JAN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     FLASH FLOOD      4 SSE FORDLAND          37.10N 92.92W
01/25/2021                   WEBSTER            MO   DEPT OF HIGHWAYS

            MISSOURI DEPARTMENT OF TRANSPORTATION
            REPORTS ROUTE Z IS CLOSED DUE TO FLOODING.

&&

JLR
Local storm report, Jan 25, 8:13 AM CST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
813 AM CST MON JAN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 AM     FLASH FLOOD      1 W PRESTON             37.94N 93.22W
01/25/2021                   HICKORY            MO   DEPT OF HIGHWAYS

            MISSOURI DEPARTMENT OF TRANSPORTATION
            REPORTS ROUTE D IS CLOSED DUE TO FLOODING.

&&

JLR
Local storm report, Jan 25, 8:15 AM CST, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
815 AM CST MON JAN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 AM     FLASH FLOOD      8 SSE MOUNTAIN GROVE    37.04N 92.19W
01/25/2021                   DOUGLAS            MO   DEPT OF HIGHWAYS

            MISSOURI DEPARTMENT OF TRANSPORTATION
            REPORTS ROUTE EE IS CLOSED DUE TO FLOODING.

&&

JLR
Local storm report, Jan 25, 8:22 AM CST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
822 AM CST MON JAN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 AM     FLASH FLOOD      6 E ELKLAND             37.45N 92.92W
01/25/2021                   WEBSTER            MO   PUBLIC

            HIGHWAY Y HAS WATER OVER THE ROADWAY NEAR
            THE NIANGUA RIVER.

&&

JLR
Local storm report, Jan 25, 8:32 AM CST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
832 AM CST MON JAN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0831 AM     FLASH FLOOD      5 NE MANSFIELD          37.17N 92.53W
01/25/2021                   WRIGHT             MO   DEPT OF HIGHWAYS

            MISSOURI DEPARTMENT OF TRANSPORTATION
            REPORTS ROUTE AB IS CLOSED NEAR WOLF CREEK
            DUE TO FLOODING.

&&

JLR
Local storm report, Jan 25, 8:37 AM CST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
837 AM CST MON JAN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 AM     FLASH FLOOD      1 N NORTHVIEW           37.31N 92.99W
01/25/2021                   WEBSTER            MO   NWS EMPLOYEE

            WATER WAS RUSHING OVER GREENWOOD ROAD AND
            COLOGNE ROAD ALSO IS FLOODED.

&&

JLR

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 24, 9:36 PM CSTFlash Flood WatchSGFBarry, Christian, Douglas, Greene, Howell, Jasper and 11 more14 hr
Jan 25, 3:28 AM CSTFlash Flood WarningSGFBarry, Christian, McDonald, Newton, Stone6 hr
Jan 25, 3:36 AM CSTSpecial Weather StatementSGFShannon39 min
Jan 25, 6:44 AM CSTFlash Flood WarningSGFCamden, Dallas, Laclede, Maries, Miller, Phelps and 1 more3 hr
Jan 25, 7:49 AM CSTFlash Flood WarningSGFChristian, Douglas, Laclede, Webster, Wright3 hr
Jan 25, 9:15 AM CSTFlash Flood WarningSGFHowell, Shannon, Texas3 hr
Jan 25, 9:22 AM CSTAreal Flood WarningSGFBarry, Christian, Newton, Stone5 hr
Jan 25, 9:34 AM CSTAreal Flood WarningSGFCamden, Dallas, Laclede, Maries, Miller, Phelps and 1 more5 hr
Jan 25, 10:44 AM CSTAreal Flood WarningSGFChristian, Douglas, Laclede, Webster, Wright4 hr
Jan 25, 12:47 PM CSTRiver Flood WarningSGFShannon16 hr
Jan 25, 2:08 PM CSTAreal Flood AdvisorySGFBarry, Christian, Dallas, Greene, Stone, Taney and 1 more14 hr
Jan 25, 2:23 PM CSTAreal Flood AdvisorySGFChristian, Douglas, Laclede, Webster, Wright14 hr
Jan 25, 5:39 PM CSTRiver Flood WarningSGFPulaski29 hr
Jan 25, 5:40 PM CSTRiver Flood WarningSGFPulaski17 hr

Nearby

Areal Flood Warnings in Missouri, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.